Alert archive / Washington / Red Flag Warnings in 2018

Red Flag Warning 8, NWS Pendleton, OR

July 18, 2018

NWS Pendleton, OR issued this red flag warning at Jul 18, 2018, 2:07 PM PDT. It took effect at Jul 19, 2018, 10:00 AM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2018, 2:07 PM PDT (21:07 UTC)
In effect from
Jul 19, 2018, 10:00 AM PDT
Expired
Jul 19, 2018, 9:00 PM PDT
In force
11 hr
Issued by
NWS Pendleton, OR

The text

As transmitted.

255 
WWUS86 KPDT 182107
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
207 PM PDT Wed Jul 18 2018

...HOT WITH GUSTY WINDS AND LOW HUMIDITY TODAY AND THURSDAY...

.Breezy to windy conditions will continue through this evening
then gradually decrease overnight. Winds will increase again during
the day on Thursday. The combination of gusty winds...low humidity...
and very dry vegetation will threaten areas with extreme fire 
behavior.

ORZ640-641-WAZ641-675-190515-
/O.NEW.KPDT.FW.W.0008.180719T1700Z-180720T0400Z/
/O.CON.KPDT.FW.W.0007.000000T0000Z-180719T0300Z/
Central Mountains of Oregon-Lower Columbia Basin of Oregon-
Lower Columbia Basin of Washington-
Eastern Washington Southern Columbia Basin-
207 PM PDT Wed Jul 18 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 610, 640,
641, AND 675...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM PDT THURSDAY FOR
GUSTY WINDS AND LOW HUMIDITY...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect from 10 AM to 9 PM PDT Thursday. 

* AFFECTED AREA...In Washington...fire zones 641 and 675 covering
  the southern Kittitas and southern Yakima Valleys as well as the
  Lower Columbia Basin. In Oregon...fire zones 640 and 641
  covering central and north central Oregon and the Lower 
  Columbia Basin. 

* TIMING...Winds will gradually decrease overnight but increase
  again on Thursday. 

* WIND...Southwest to west wind 10 to 20 mph with local gusts to 
  30 mph.

* HUMIDITY...10 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ORZ639-WAZ639-190515-
/O.NEW.KPDT.FW.W.0008.180719T1700Z-180720T0400Z/
/O.CON.KPDT.FW.W.0007.000000T0000Z-180719T0300Z/
East Slopes of the Northern Oregon Cascades-
East Slopes of the Southern Washington Cascades-
207 PM PDT Wed Jul 18 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 639...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM PDT THURSDAY FOR
GUSTY WINDS AND LOW HUMIDITY...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect from 10 AM to 9 PM PDT Thursday. 

* AFFECTED AREA...Washington and Oregon fire zone 639 covering 
  the Simcoe Highlands...the Eastern Columbia River Gorge...and 
  the east slopes of the Mount Hood National Forest. 

* TIMING...Windy conditions will continue through this evening
  then decrease overnight. However, winds will increase again
  Thursday morning and become windy during the day.

* WIND...West winds 20 to 30 mph with local gusts to 35 mph.

* HUMIDITY...15 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Winds will likely pose significant fire suppression problems 
  for the Substation Wildfire. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ORZ610-190300-
/O.CON.KPDT.FW.W.0007.000000T0000Z-180719T0300Z/
East Slopes of Central Oregon Cascades-
207 PM PDT Wed Jul 18 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 610...

* AFFECTED AREA...In Oregon...fire zone 610 covering the east
  slopes of the Oregon Cascades.

* TIMING...Winds will remain breezy through the afternoon and
  evening then decrease overnight. 

* WIND...West to Northwest wind 10 to 20 mph with local gusts 
  to 30 mph.

* HUMIDITY...15 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
526 
WWUS86 KPDT 190512
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
1012 PM PDT Wed Jul 18 2018

...HOT WITH GUSTY WINDS AND LOW HUMIDITY ON THURSDAY...

.Breezy to windy conditions will diminish overnight and then
increase again on during the day on Thursday. The combination of 
gusty winds...low humidity...and very dry vegetation will 
threaten areas with extreme fire behavior.

ORZ639>641-WAZ639-641-675-191700-
/O.CON.KPDT.FW.W.0008.180719T1700Z-180720T0400Z/
East Slopes of the Northern Oregon Cascades-
Central Mountains of Oregon-Lower Columbia Basin of Oregon-
East Slopes of the Southern Washington Cascades-
Lower Columbia Basin of Washington-
Eastern Washington Southern Columbia Basin-
1012 PM PDT Wed Jul 18 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 9 PM PDT 
THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
639, 640, 641, AND 675. THE RED FLAG WARNING IS IN EFFECT FROM 10
AM TO 9 PM PDT THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY...

* AFFECTED AREA...In Washington...fire zones 641 and 675 
  covering the southern Kittitas and southern Yakima Valleys as 
  well as the Lower Columbia Basin. In Oregon...fire zones 640 
  and 641 covering central and north central Oregon and the 
  Lower Columbia Basin. 

* TIMING...Winds will gradually decrease overnight but increase 
  again on Thursday.

* WIND...Southwest to west wind 10 to 20 mph with local gusts 
  to 30 mph. 

* HUMIDITY...10 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
688 
WWUS86 KPDT 191540
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
840 AM PDT Thu Jul 19 2018

...GUSTY WINDS AND LOW HUMIDITY AGAIN TODAY...

.Another day of breezy to windy conditions and low humidity will
threaten many areas of south central Washington and central and
north central Oregon with rapid fire spread. The grassy areas are
extremely dry. 

ORZ639>641-WAZ639-641-675-200400-
/O.CON.KPDT.FW.W.0008.180719T1700Z-180720T0400Z/
East Slopes of the Northern Oregon Cascades-
Central Mountains of Oregon-Lower Columbia Basin of Oregon-
East Slopes of the Southern Washington Cascades-
Lower Columbia Basin of Washington-
Eastern Washington Southern Columbia Basin-
840 AM PDT Thu Jul 19 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 639, 640,
641, AND 675. THE RED FLAG WARNING IS IN EFFECT FROM 10 AM TO
9 PM PDT THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY...

* AFFECTED AREA...In Washington...fire zones 639...641 and 675
  covering the southern Kittitas and southern Yakima Valleys...the
  Eastern Columbia River Gorge...the Simcoe Highlands...and the
  Lower Columbia Basin. In Oregon...fire zones 639...640 and 641
  covering the eastern Columbia River Gorge...the east slopes of
  the Mount Hood National Forest...Central and North Central 
  Oregon and the Lower Columbia Basin. 

* TIMING...It is currently windy in the Columbia River Gorge and
  the Kittitas Valley. Winds will increase in other areas of south
  central Washington and central and north central Oregon this
  afternoon.

* WIND...In the Eastern Columbia River Gorge...West 20 to 30 mph.
  Other areas...Southwest to west wind 10 to 20 mph with local 
  gusts to 30 mph.

* HUMIDITY...10 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. Suppression efforts on the
  Substation Fire will be difficult due to the gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
667 
WWUS86 KPDT 200333
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
833 PM PDT Thu Jul 19 2018


ORZ639>641-WAZ639-641-675-200445-
/O.EXP.KPDT.FW.W.0008.000000T0000Z-180720T0400Z/
East Slopes of the Northern Oregon Cascades-
Central Mountains of Oregon-Lower Columbia Basin of Oregon-
East Slopes of the Southern Washington Cascades-
Lower Columbia Basin of Washington-
Eastern Washington Southern Columbia Basin-
833 PM PDT Thu Jul 19 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 639, 640,
641, AND 675. THE RED FLAG WARNING IS IN EFFECT FROM 10 AM TO
9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY...

The winds are diminishing and relative humidity is rising due to
night fall. As a result, critical fire weather conditions are also
decreasing. Therefore the Red Flag Warning will expire at 9 PM
PDT. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Jul 18, 1:33 PM PDT, 34 minutes earlier.

Area forecast discussion, Jul 18, 1:33 PM PDT, 34 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
133 PM PDT Wed Jul 18 2018

.SHORT TERM...Tonight through Saturday...Forecast area will be under
a dry westerly flow through Thursday. Then an upper level low
dropping south along the Canadian coast will settle over southwest
Canada Friday and Saturday. This will result in cooler temperatures
with highs dropping down to 80s Friday and Saturday across the lower
elevations but remaining dry with no precipitation. There will
continue to be some occasionally breezy periods through the short
term.

.LONG TERM...Saturday night through Wednesday...GFS/ECMWF/Canadian
models begin to differ for Sunday through Tuesday, with the GFS
furthest north with the southwest CONUS ridge, generating a slightly
more moist SW flow and perhaps a weak impulse or two clipping the
the region. The ECMWF remains furthest south with the ridge, keeping
more of a dry westerly flow. The latest Canadian model is in between
the GFS and ECMWF. Will blend the solutions for now, keeping dry
conditions area wide for Sunday through Tuesday, with enough mid
level moisture across Central OR for some cumulus buildups in the
afternoon/early evening. Ridging will move north and intensify
Wednesday for dry conditions. Seasonably warm temperatures for the
last half of the weekend will warm to 5-8 degrees above normal by
Tuesday/Wednesday.

&&

.AVIATION...00Z TAFs...VFR conditions will generally prevail for the
next 24 hours. Light haze will be possible for PDT/ALW, with local
MVFR visibilities possible, with the greatest chance of restrictions
at PDT. Otherwise, mostly clear skies will prevail. Winds of 20-25
KT with gusts to 30-35 KT will prevail at DLS through this evening.
PDT/ALW/PSC will experience winds of 12-20 KT with gusts to 25 KT
through this evening. YKM/RDM/BDN will see winds of 10G20KT this
afternoon/evening. Winds will decrease are wide overnight, with
another round of breezy to windy conditions Thursday afternoon.

&&

.FIRE WEATHER...Latest visible satellite shows the stratus clouds
burning off west of the Cascades, indicating that the marine layer
is quite shallow.  Nevertheless, the marine surge has been strong
enough to increase winds around 15-25 mph in the Eastern Columbia
River Gorge and the Kittitas Valley and 10-20 mph throughout the
Columbia Basin.  Central Oregon winds are relatively light but
should increase by late this afternoon.  Red Flag Warnings for most
of south central Washington and central and north central Oregon
will expire at 8 PM this evening.  However, another Red Flag Warning
will be issued for these areas again for Thursday. The surface
pressure gradients are similar on Thursday and the winds will likely
behave similar to today.  Locally breezy winds are forecast for
Friday and Saturday and not enough to extend the warning through
that time period.

The next fire weather concern will be the increasing instability
over southern Oregon this weekend.  As stated in the long term
discussion...model inconsistency has led to low confidence in the
thunderstorm potential in the forecast area.  The only exception may
be south of Deschutes County on Sunday where a slight chance of
thunderstorms is forecast.  Wister

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  63  90  56  87 /   0   0   0   0
ALW  65  92  58  88 /   0   0   0   0
PSC  65  92  56  90 /   0   0   0   0
YKM  57  88  54  86 /   0   0   0   0
HRI  66  93  57  89 /   0   0   0   0
ELN  62  82  54  83 /   0   0   0   0
RDM  50  91  47  88 /   0   0   0   0
LGD  54  90  51  85 /   0   0   0   0
GCD  59  91  55  88 /   0   0   0   0
DLS  64  85  58  88 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 8 PM PDT this evening for ORZ610-639>641.

     Red Flag Warning from 10 AM to 9 PM PDT Thursday for ORZ639>641.

WA...Red Flag Warning until 8 PM PDT this evening for WAZ639-641-675.

     Red Flag Warning from 10 AM to 9 PM PDT Thursday for WAZ639-641-
     675.

&&

91/80/80

Nearby

Red Flag Warnings in Washington, 2018Red Flag Warnings in Oregon, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.